A popular HIV drug could cause memory decline, researchers from the Johns Hopkins University School of Medicine have found.
Efavirenz, a commonly prescribed anti-retroviral drug that is used long term by patients infected with HIV, may contribute to cognitive impairment by damaging nerve cells. Researchers found that nearly 50 percent of HIV patients have developed some form of brain damage.
People infected with HIV typically take a cocktail of medications to suppress the virus, and many take the drug for decades. Efavirenz is known to be quite effective in controlling the virus.
Doctors have long believed that it should be possible to alleviate cognitive impairment associated with HIV.
"People with HIV infections can't stop taking anti-retroviral drugs. We know what happens then and it's not good," says Norman J Haughey, an associate professor of neurology at the Johns Hopkins University School of Medicine. "But we need to be very careful about the types of anti-retrovirals we prescribe, and take a closer look at their long-term effects. Drug toxicities could be a major contributing factor to cognitive impairment in patients with HIV."
The researchers analysed samples of blood and cerebrospinal fluid from HIV-infected subjects who were taking efavirenz in the North Eastern AIDS Dementia study.
The study found that efavirenz is ten times more toxic to brain cells and damages the dendritic spines of neurons. The dendritic spine is the information processing point of a neuron, where synapses - the structures that allow communication among brain cells - are located.
Researchers believe that a minor modification in the efavirenz drug's structure may be able block its toxic effects but not alter its ability to suppress the virus.
"Finding and stating a problem is one thing, but it's another to be able to say we have found this problem and here is an easy fix," Haughey said.
"Some people do seem to have this attitude that HIV is no longer a death sentence," Haughey said. "But even with anti-retroviral treatments, people infected with HIV have shortened lifespans and the chance of cognitive decline is high. It's nothing you should treat lightly."